Rapid loss of response after withdrawal of treatment with azacitidine

A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia

Maria Teresa Voso, Massimo Breccia, Monia Lunghi, Antonella Poloni, Pasquale Niscola, Carlo Finelli, Alessia Bari, Pellegrino Musto, Renato Zambello, Luana Fianchi, Giuliana Alimena, Giuseppe Leone

Research output: Contribution to journalArticle

27 Citations (Scopus)

Abstract

In patients with myelodysplastic syndromes (MDS), the likelihood of having a sustained response to azacitidine is increased by maximizing treatment duration. This is important as prognosis postrelapse is poor. There is also the concern that early termination of treatment may result in rapid disease progression. We reviewed outcomes in 13 patients who discontinued azacitidine (decitabine in one patient) while still responding to the treatment. Most patients rapidly relapsed; median time to progression was 5.4 months. Reasons for treatment discontinuation included comorbidities, infections, and patient choice. These findings illustrate the risk of prematurely terminating azacitidine therapy in MDS.

Original languageEnglish
Pages (from-to)345-348
Number of pages4
JournalEuropean Journal of Haematology
Volume90
Issue number4
DOIs
Publication statusPublished - Apr 2013

Fingerprint

Leukemia, Myelomonocytic, Chronic
Azacitidine
Myelodysplastic Syndromes
decitabine
Therapeutics
Disease Progression
Comorbidity
Infection

Keywords

  • Azacitidine
  • Chronic myelomonocytic leukemia
  • Hypomethylating agents
  • Myelodysplastic syndromes

ASJC Scopus subject areas

  • Hematology

Cite this

Rapid loss of response after withdrawal of treatment with azacitidine : A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia. / Voso, Maria Teresa; Breccia, Massimo; Lunghi, Monia; Poloni, Antonella; Niscola, Pasquale; Finelli, Carlo; Bari, Alessia; Musto, Pellegrino; Zambello, Renato; Fianchi, Luana; Alimena, Giuliana; Leone, Giuseppe.

In: European Journal of Haematology, Vol. 90, No. 4, 04.2013, p. 345-348.

Research output: Contribution to journalArticle

Voso, MT, Breccia, M, Lunghi, M, Poloni, A, Niscola, P, Finelli, C, Bari, A, Musto, P, Zambello, R, Fianchi, L, Alimena, G & Leone, G 2013, 'Rapid loss of response after withdrawal of treatment with azacitidine: A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia', European Journal of Haematology, vol. 90, no. 4, pp. 345-348. https://doi.org/10.1111/ejh.12079
Voso, Maria Teresa ; Breccia, Massimo ; Lunghi, Monia ; Poloni, Antonella ; Niscola, Pasquale ; Finelli, Carlo ; Bari, Alessia ; Musto, Pellegrino ; Zambello, Renato ; Fianchi, Luana ; Alimena, Giuliana ; Leone, Giuseppe. / Rapid loss of response after withdrawal of treatment with azacitidine : A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia. In: European Journal of Haematology. 2013 ; Vol. 90, No. 4. pp. 345-348.
@article{9752b81341904257b8aae3b3b30ed21e,
title = "Rapid loss of response after withdrawal of treatment with azacitidine: A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia",
abstract = "In patients with myelodysplastic syndromes (MDS), the likelihood of having a sustained response to azacitidine is increased by maximizing treatment duration. This is important as prognosis postrelapse is poor. There is also the concern that early termination of treatment may result in rapid disease progression. We reviewed outcomes in 13 patients who discontinued azacitidine (decitabine in one patient) while still responding to the treatment. Most patients rapidly relapsed; median time to progression was 5.4 months. Reasons for treatment discontinuation included comorbidities, infections, and patient choice. These findings illustrate the risk of prematurely terminating azacitidine therapy in MDS.",
keywords = "Azacitidine, Chronic myelomonocytic leukemia, Hypomethylating agents, Myelodysplastic syndromes",
author = "Voso, {Maria Teresa} and Massimo Breccia and Monia Lunghi and Antonella Poloni and Pasquale Niscola and Carlo Finelli and Alessia Bari and Pellegrino Musto and Renato Zambello and Luana Fianchi and Giuliana Alimena and Giuseppe Leone",
year = "2013",
month = "4",
doi = "10.1111/ejh.12079",
language = "English",
volume = "90",
pages = "345--348",
journal = "European Journal of Haematology",
issn = "0902-4441",
publisher = "Wiley-Blackwell Publishing Ltd",
number = "4",

}

TY - JOUR

T1 - Rapid loss of response after withdrawal of treatment with azacitidine

T2 - A case series in patients with higher-risk myelodysplastic syndromes or chronic myelomonocytic leukemia

AU - Voso, Maria Teresa

AU - Breccia, Massimo

AU - Lunghi, Monia

AU - Poloni, Antonella

AU - Niscola, Pasquale

AU - Finelli, Carlo

AU - Bari, Alessia

AU - Musto, Pellegrino

AU - Zambello, Renato

AU - Fianchi, Luana

AU - Alimena, Giuliana

AU - Leone, Giuseppe

PY - 2013/4

Y1 - 2013/4

N2 - In patients with myelodysplastic syndromes (MDS), the likelihood of having a sustained response to azacitidine is increased by maximizing treatment duration. This is important as prognosis postrelapse is poor. There is also the concern that early termination of treatment may result in rapid disease progression. We reviewed outcomes in 13 patients who discontinued azacitidine (decitabine in one patient) while still responding to the treatment. Most patients rapidly relapsed; median time to progression was 5.4 months. Reasons for treatment discontinuation included comorbidities, infections, and patient choice. These findings illustrate the risk of prematurely terminating azacitidine therapy in MDS.

AB - In patients with myelodysplastic syndromes (MDS), the likelihood of having a sustained response to azacitidine is increased by maximizing treatment duration. This is important as prognosis postrelapse is poor. There is also the concern that early termination of treatment may result in rapid disease progression. We reviewed outcomes in 13 patients who discontinued azacitidine (decitabine in one patient) while still responding to the treatment. Most patients rapidly relapsed; median time to progression was 5.4 months. Reasons for treatment discontinuation included comorbidities, infections, and patient choice. These findings illustrate the risk of prematurely terminating azacitidine therapy in MDS.

KW - Azacitidine

KW - Chronic myelomonocytic leukemia

KW - Hypomethylating agents

KW - Myelodysplastic syndromes

UR - http://www.scopus.com/inward/record.url?scp=84875261536&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84875261536&partnerID=8YFLogxK

U2 - 10.1111/ejh.12079

DO - 10.1111/ejh.12079

M3 - Article

VL - 90

SP - 345

EP - 348

JO - European Journal of Haematology

JF - European Journal of Haematology

SN - 0902-4441

IS - 4

ER -